Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 241, NWS St. Louis, MO

July 12, 2023Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 12, 2023, 6:49 PM CDT for Boone County, Callaway County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2023, 6:49 PM CDT (23:49 UTC)
Expired
Jul 12, 2023, 7:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:02 PM CDTTSTM WND DMG3 Nnw Carrington, MOCallaway County EM relayed a report of roof damage to a residence near County Road 334 and Shelly Drive.
Jul 12, 7:14 PM CDTHAIL 16 Se Carrington, MOsmall branches also reported down.
Jul 12, 7:21 PM CDTHAIL 0.5New Bloomfield, MOCaller said they were receiving hail slightly less than the size of a dime and estimated winds to be 40-50 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KLSX 122349
SVRLSX
MOC019-027-130030-
/O.NEW.KLSX.SV.W.0241.230712T2349Z-230713T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
649 PM CDT Wed Jul 12 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Boone County in central Missouri...
  Callaway County in central Missouri...

* Until 730 PM CDT.

* At 649 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Murry to 6 miles northeast of
  Columbia Regional Airport to near Columbia, moving southeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Broadcast media reported trees and power lines down in 
           Columbia.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Jefferson City, Fulton, Ashland, Holts Summit, Columbia
  Regional Airport, New Bloomfield, Chamois, Lake Mykee Town, Lake
  Mykee, Mokane, Kingdom City, Wainwright, Portland, Carrington,
  Hatton, Tebbetts, Guthrie, Reform, and Steedman.

This includes Interstate 70 in Missouri between exits 137 and 148.
 
This also includes Rock Bridge State Park and Jewell Cemetery
Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 9219 3907 9206 3883 9164 3870 9165
      3871 9173 3868 9176 3867 9186 3860 9194
      3859 9198 3857 9201 3856 9208 3858 9217
      3860 9220 3863 9220 3864 9221 3865 9226
      3892 9238
TIME...MOT...LOC 2349Z 317DEG 36KT 3899 9205 3888 9215 3887 9230 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Elmore
3 follow-up statements
480 
WWUS53 KLSX 122359
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
659 PM CDT Wed Jul 12 2023

MOC019-027-130030-
/O.CON.KLSX.SV.W.0241.000000T0000Z-230713T0030Z/
Boone MO-Callaway MO-
659 PM CDT Wed Jul 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BOONE AND CALLAWAY COUNTIES...

At 659 PM CDT, a severe thunderstorm was located near Fulton, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jefferson City, Fulton, Ashland, Holts Summit, Columbia Regional
Airport, New Bloomfield, Chamois, Lake Mykee Town, Lake Mykee,
Mokane, Kingdom City, Wainwright, Portland, Carrington, Tebbetts,
Guthrie, Reform, and Steedman.

This includes Interstate 70 in Missouri between exits 144 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3902 9198 3883 9164 3870 9165 3871 9173
      3868 9176 3867 9186 3860 9194 3859 9198
      3857 9201 3856 9208 3858 9217 3860 9220
      3863 9220 3864 9221 3865 9226 3887 9228
TIME...MOT...LOC 2359Z 307DEG 37KT 3884 9206 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
809 
WWUS53 KLSX 130008
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
708 PM CDT Wed Jul 12 2023

MOC019-130018-
/O.CAN.KLSX.SV.W.0241.000000T0000Z-230713T0030Z/
Boone MO-
708 PM CDT Wed Jul 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOONE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3881 9214 3881 9213 3883 9214 3894 9192
      3883 9164 3870 9165 3871 9173 3868 9176
      3868 9181 3867 9186 3860 9194 3856 9203
      3856 9209 3858 9216
TIME...MOT...LOC 0008Z 317DEG 36KT 3877 9198 

$$

MOC027-130030-
/O.CON.KLSX.SV.W.0241.000000T0000Z-230713T0030Z/
Callaway MO-
708 PM CDT Wed Jul 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL CALLAWAY COUNTY...

At 708 PM CDT, a severe thunderstorm was located near Fulton, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jefferson City, Fulton, Holts Summit, New Bloomfield, Chamois, Lake
Mykee Town, Lake Mykee, Mokane, Kingdom City, Wainwright, Portland,
Carrington, Tebbetts, Guthrie, Reform, and Steedman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 9214 3881 9213 3883 9214 3894 9192
      3883 9164 3870 9165 3871 9173 3868 9176
      3868 9181 3867 9186 3860 9194 3856 9203
      3856 9209 3858 9216
TIME...MOT...LOC 0008Z 317DEG 36KT 3877 9198 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
871 
WWUS53 KLSX 130020
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
720 PM CDT Wed Jul 12 2023

MOC027-130030-
/O.CON.KLSX.SV.W.0241.000000T0000Z-230713T0030Z/
Callaway MO-
720 PM CDT Wed Jul 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL CALLAWAY COUNTY...

At 719 PM CDT, a severe thunderstorm was located 8 miles west of
Chamois, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported quarter size hail between 
         New Bloomsfield and Fulton.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fulton, Chamois, Mokane, Portland, Tebbetts, Reform, and Steedman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 9207 3891 9189 3881 9164 3870 9165
      3871 9173 3868 9176 3868 9181 3867 9186
      3860 9194 3858 9198
TIME...MOT...LOC 0019Z 316DEG 33KT 3872 9192 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:33 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 12, 6:33 PM CDT, 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
633 PM CDT Wed Jul 12 2023

.SHORT TERM...  (Through Late Thursday Night)
Issued at 228 PM CDT Wed Jul 12 2023

Key Messages:

1) Scattered thunderstorms are expected to develop this afternoon
into the evening hours along an old outflow boundary across parts
of central and east-central Missouri as well as south-central
Illinois. At least a few of these storms may be strong to severe
with large hail and damaging winds the main threats.

2) Largely quiet weather is forecast Thursday into early Friday as
the CWA will be north of the effective frontal boundary.

3) Another round of thunderstorms is likely Friday afternoon/night.
There will be at least a low chance for some strong to severe
thunderstorms as well as locally heavy rainfall with this activity.
There is also the potential that this activity will be more
widespread across the area.

(Through Tonight)

The main focus through early tonight continues to be on the
possibility of strong to severe thunderstorms across portions of the
area. An outflow boundary from earlier morning convection likely
will be the focus for additional convective initiation later this
afternoon into the evening, aided by a subtle midlevel shortwave
trough coming out of the mid-Missouri Valley. Radar and surface
observations show this outflow boundary nicely. Its equatorward
progress has slowed a bit over the past 1-2 hours, which is not
surprising given the dissipation of its parent convection a couple
of hours ago. This boundary has become more diffuse with time.
Some weak shower activity has developed along the boundary but has
struggled thus far to develop due to some CIN and lack of
mid/upper level support. However, these showers are likely to help
keep the slight progress of the outflow boundary to the south.
The exact timing of more sustained activity is a bit uncertain,
but it may be tied to the aforementioned shortwave. Another thing
the outflow boundary and the antecedent convection (earlier complete
with a bubble high and wake low) has really augmented the surface
wind field. There is little in the way of organized convergence
along any particular boundary which also leads credence to
delaying the onset of more robust thunderstorms. By early to mid
evening, at least widely scattered thunderstorms should develop,
likely near the remnant outflow boundary from parts of central
Missouri east/northeast into east-central Missouri and into
south-central Illinois. While instability will not be too
impressive for the middle of July (1500-2000 J/kg MLCAPE), it
should be more than enough for at least isolated severe
thunderstorms given 30-40+ knots of deep-layer shear. The
expectation is for some short-lived supercells to occur along
with multicellular clusters. Large hail will be the dominant
threat in any supercells with wind more of a concern in any line
segments. What is different compared to yesterday is it appears
that development upstream (eastern Kansas/western Missouri) will
end up at least slightly further south due to a strong southward
push to the outflow boundary to our west. The initial supercells
that develop out that way may still eventually congeal more into
a QLCS, but the likely area that would impact is more favored now
into southwest Missouri (and likely southwest of our area).
However, we will continue to monitor where convective initiation
occurs further to the west and its potential impacts in parts of
central and southeast Missouri in the early overnight hours.

(Thursday - Thursday Night)

By Thursday morning, the likelihood is that the overnight
thunderstorms help push the frontal boundary south of the area into
Arkansas. Therefore, other than some lingering showers or weak
thunderstorms in parts of southeast Missouri early Thursday morning,
dry weather is forecast through Thursday night. Temperatures are
forecast to generally be near seasonal normals for mid July.

Gosselin

.LONG TERM...  (Friday through Next Wednesday)
Issued at 228 PM CDT Wed Jul 12 2023

(Friday - Friday Night)

There are signs for a complex of storms or MCS very late Thursday
night into Friday morning trying to move closer to our region, but
guidance suggests this should stay to our south/southwest closer to
the location of the effective outflow boundary. More widespread
showers and thunderstorms appears likely in our area centered more
on late Friday afternoon/night as a midlevel shortwave trough
interacts with an approaching cold front. There is also an
increasing low-level jet overnight Friday night to help with the
formation and persistence of convection during the overnight hours.
Seasonably high deep-layer shear and at least modest instability
suggest at least isolated thunderstorms will be possible with this
activity. While things can certainly change (just look at tonight),
it appears this round should have a better chance of being more
widespread and potentially bring some beneficial rainfall to more
folks.

(Saturday - Next Wednesday)

A quiet, dry week with seasonable temperatures still appears in
store as the previous round of storms should once again push the
frontal boundary to our south.

Forecast uncertainty in the medium range begins to increase next
week, but particularly Tuesday into next Wednesday. There remains
differences with the departure of the Hudson Bay mid/upper level
low. In addition, there is increasing spread between WPC 500-hPa
height clusters on the upstream ridge across the southwestern CONUS.
One cluster (granted, only 15% of total membership from the grand
ensemble) flattens the ridge out a bit and extends it further to the
east into the mid-Mississippi Valley. This pattern would likely lead
to a return to hot, humid conditions whereas the other 3 clusters
have broad west/northwest flow aloft and likely would be at least
slightly cooler. Regardless, it appears likely a frontal boundary
will be nearby, with the potential for any midlevel perturbation to
help initiate thunderstorms. Therefore, have PoPs increasing into
the chance category.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 625 PM CDT Wed Jul 12 2023

Showers and thunderstorms will likely affect COU, JEF, STL, SUS,
and CPS early this evening with MVFR, possible IFR ceilings and
visibilities in brief downpours. Some wind gusts in the 25-35
knot range will also be possible with the stronger thunderstorms.
Additional showers and thunderstorms are possible again late
tonight, but the chance is too low to include in the TAFs at this
time. Dry and VFR conditions are expected after 12Z. Southerly
winds will turn north-northwesterly behind a front on Thursday.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 12, 2:36 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
236 PM CDT Wed Jul 12 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
236 PM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through tonight. Some
thunderstorms may be severe capable of producing damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of thunderstorms will continue through Tuesday, with the
best chances late Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through early tonight.
Spotters are encouraged to report any hail or wind damage to the
National Weather Service.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:19 AM CDTHeat AdvisoryLSXCole, Gasconade, Moniteau, Osage13 hr
Jul 12, 5:59 PM CDTSevere Thunderstorm WarningLSXBoone46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.